Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 26, NWS Denver/Boulder, CO

July 23, 2004Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 23, 2004, 6:10 PM MDT for Arapahoe County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2004, 6:10 PM MDT (00:10 UTC)
Expired
Jul 23, 2004, 9:00 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 18 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 240018 CCA
FFWBOU
COC005-240300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
610 PM MDT FRI JUL 23 2004

CORRECTED SPELLING

THE NATIONAL WEATHER SERVICE IN DENVER HAS EXTENDED THE 

* FLASH FLOOD WARNING FOR...
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 900 PM MDT

* AT 605 PM MDT...THE ARAPAHOE COUNTY SHERIFF REPORTED GUN CLUB ROAD 
WAS CLOSED AND PORTIONS OF IT HAD WASHED OUT AT ALAMEDA.  IN 
ADDITION..PICADILLY WAS CLOSED AT 6TH AND 11TH STREET DUE TO 
CONSIDERABLE FLOODING.  A HOUSE WAS THREATENED WITH FLOOD WATERS 
NEAR PICADILLY AND 11TH.  POWHATON ROAD WAS CLOSED SOUTH OF 
INTERSTATE 70.  

RAIN WILL CONTINUE TO FALL THROUGH 8 PM...WITH ANOTHER ONE QUARTER 
INCH OF RAIN EXPECTED.  THIS WILL PRODUCE SMALL BUT ADDITIONAL 
AMOUNTS OF RUNOFF...DELAYING FLOOD RELIEF.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...EASTERN 
AURORA...ARAPAHOE PARK AND BUCKLEY AFB.  POINTS EAST OF BUCKLEY AFB 
WILL BE MOST AFFECTED WITH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

LAT...LON 3973 10478 3969 10479 3958 10464 3969 10458

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 4:00 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 23, 4:00 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 PM MDT FRI JUL 23 2004

.SHORT TERM DISCUSSION...ANOTHER ACTIVE AFTERNOON...THERE APPARENTLY
WAS JUST ENOUGH THINNING IN OVERCAST TO GIVE SOME SURFACE HEATING
AND SUPPORT THUNDERSTORMS ACROSS THE METRO AREA...WHERE CLOUDS WERE
THICKER...STORMS ARE MUCH WEAKER.  WILL SEE SHOWERS AND
THUNDERSTORMS ACROSS NORTHEAST COLORADO THIS EVENING...GIVING WAY TO
SCATTERED SHOWERS AND AREAS OF FOG OVERNIGHT.

SATURDAY WILL BEGIN WITH LOW OVERCAST AND FOG.  THERE WILL BE SOME
UPPER LEVEL DRYING IN THE AFTERNOON WHICH SHOULD HELP DESTABILIZE
THE ATMOSPHERE...THE BIG QUESTION IS HOW FAST LOW CLOUD ERODE AND
WILL IT BE WARM ENOUGH?  WIND PROFILE IN NORTHEAST COLORADO DOES
SUPPORT SUPERCELL STORMS.  SUSPECT ANOTHER ACTIVE AFTERNOON WHERE WE
CAN ERODE SOME OF THE LOW CLOUDS...MAINLY URBAN CORRIDOR...PALMER
DIVIDE...AND CHEYENNE RIDGE.

.LONG TERM DISCUSSION...SATURDAY NIGHT...ATMOSPHERE BELOW 500 MBS
STILL QUITE MOIST OVER THE PLAINS. THETA-E RIDGE UP ALONG THE FRONT
RANGE SHOULD BE THE PLAYGROUND FOR MOST OF THE SHOWER ACTIVITY
DURING THE EVENING HOURS WITH GENTLE EAST/SOUTHEAST LOW-LEVEL LOW.
COULD SEE A FEW EMBEDDED T-STORMS OVER THE FOOTHILLS AND I-25 URBAN
CORRIDOR AS WELL...BUT RAIN AMOUNTS SHOULD BE ON THE LIGHT SIDE
SINCE THE INSTABILITY NOT ALL THAT GREAT. ON SUNDAY...MODELS SHOW
QUITE A BIT OF DRYING ALOFT WITH NWLY FLOW. SOME OF THIS DRY AIR
APPEARS TO MIX DOWN OVER THE MTNS AND DOWN THE EAST SLOPE OF THE
FRONT RANGE DURING THE DAY AS THE RIGHT REAR QUAD OF 40-50KT JET
SAGS TO THE SOUTH AND WEST OF THE AREA IN THE MORNING. NEG
Q-DIVERGENCE (DOWNWARD FORCING) ALSO INCREASES AT MID-LEVELS THROUGH
THE DAY. GENTLE DOWNSLOPE FLOW COMING OFF THE FRONT RANGE SHOULD GO
INTO LOWERING DEWPOINTS WITHIN THE I-25 URBAN CORRIDOR...WHILE
FARTHER OUT ONTO THE PLAINS...MODELS NOT AS FAST TO WARM AND DRY
THINGS BELOW 700 MBS AS SELY BOUNDARY LAYER WINDS SHOULD KEEP DEWPTS
FROM SLIPPING BELOW THE LOWER 50S. THE PLAINS AIRMASS LOOKS CAPPED
FOR MOST OF THE DAY BASED ON THETA/LAPSE RATE CROSS SECTIONS AND
INTERACTIVE SOUNDINGS. SHOULD SEE ANY STORMS MOVE OFF THE FRONT
RANGE OR PALMER DIVIDE...EXPECT TO SEE FAIRLY QUICK DECAY AS THEY
MOVE INTO THIS LESS THAN FAVORABLE ENVIRONMENT. WHEREAS STEEP LAPSE
RATES IN THE AFTERNOON MAY BE ALL THAT/S NEEDED TO GENERATE A FEW
T-STORMS OVER THE FRONT RANGE AND URBAN CORRIDOR. CLOUD BASES MAY BE
HIGH SO GUSTY MICROBURST WINDS AND LIGHTNING MORE OF A CONCERN.

MONDAY THROUGH THURSDAY...ATMOSPHERE GRADUALLY WARMS AND DRIES AS
THE UPPER RIDGE EXPANDS EASTWARD ACROSS THE STATE BY MIDWEEK. BY
LATE WEEK MEDIUM RANGE MODELS SHOW THE UPPER RIDGE AXIS OVER
COLORADO AND MOS GUIDANCE SHOWS TEMPERATURES AT OR SLIGHTLY ABOVE
NORMAL. FOR NOW WILL KEEP AT LEAST A SLIGHT CHANCE OF AFTERNOON AND
EVENING T-STORMS IN THE FORECAST.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RTG/MRB
Hazardous weather outlook, Jul 23, 2:10 PM MDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
210 PM MDT FRI JUL 23 2004

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
210 PM MDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WITH A SURFACE HIGH OVER NEBRASKA...MOIST UPSLOPE CONDITIONS WILL
PREVAIL TODAY AND TONIGHT TO THE EAST OF THE FOOTHILLS.
TEMPERATURES WILL BE COOL...AND OCCASIONAL SHOWERS AND A FEW
THUNDERSTORMS CAN BE EXPECTED THROUGH MIDNIGHT...THEN SHOWERS WITH
AREAS OF FOG.  SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE
MOUNTAINS TODAY AND EARLY THIS EVENING.  A FEW STORMS THAT MOVE OUT
OF THE FOOTHILLS WILL BE CAPABLE OF DROPPING UP TO 1.5 INCHES OF
RAIN PER HOUR...AND LOCAL FLOODING IS POSSIBLE WITH STORMS THROUGH
EARLY EVENING...ESPECIALLY OVER THE URBAN CORRIDOR AND PALMER
DIVIDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ATMOSPHERE WILL REMAIN UNSEASONABLY COOL AND MOIST ON SATURDAY
WITH SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY OVER AND NEAR THE
MOUNTAINS AND PALMER DIVIDE. THE COOL TEMPERATURES WILL LIMIT
INSTABILITY SO THE CHANCE FOR SEVERE THUNDERSTORMS WILL REMAIN LOW.
THE MAIN THREAT FROM LATE DAY STORMS WILL BE HEAVY RAINFALL ONTO
ALREADY SATURATED GROUND THAT MAY LEAD TO LOCALIZED FLOODING.

FOR SUNDAY THROUGH THURSDAY...THE AIRMASS BEGINS A WARMING AND
DRYING TREND SO LESS WIDESPREAD AFTERNOON AND EVENING THUNDERSTORM
DEVELOPMENT IS EXPECTED.  THE THREAT OF ANY SEVERE WEATHER OR
FLOODING WILL BE ADDRESSED IN FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RTG/MRB

In the hours before

Local storm report, Jul 23, 3:43 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
343 PM MDT FRI JUL 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      THORNTON                39.89N 104.96W
07/23/2004                   ADAMS              CO   COUNTY OFFICIAL

            CARS STRANDED IN THREE TO FOUR FEET OF WATER IN THE ROAD
            AND PARKING LOT AT 83RD AND WASHINGTON.

&&

JK
Local storm report, Jul 23, 5:15 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
515 PM MDT FRI JUL 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FLASH FLOOD      JAMESTOWN               40.12N 105.39W
07/23/2004                   BOULDER            CO   LAW ENFORCEMENT

            WATER ONE FOOT DEEP OVER THE HIGHWAY

0250 PM     FLASH FLOOD      THORNTON                39.89N 104.96W
07/23/2004                   ADAMS              CO   COUNTY OFFICIAL

            CARS STRANDED IN THREE TO FOUR FEET OF WATER IN THE ROAD
            AND PARKING LOT AT 83RD AND WASHINGTON.

0445 PM     FLASH FLOOD      4 E AURORA              39.70N 104.74W
07/23/2004                   ARAPAHOE           CO   LAW ENFORCEMENT

            2.00 INCHES RAIN IN 45 MINUTES. TOWHATEN...GUNCLUB AND
            PICADILLY ROADS CLOSED DUE TO FLOODING. DEPTH OF WATER
            TWO TO THREE FEET DEEP.

&&

JK
Local storm report, Jul 23, 5:56 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
556 PM MDT FRI JUL 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FLASH FLOOD      JAMESTOWN               40.12N 105.39W
07/23/2004                   BOULDER            CO   LAW ENFORCEMENT

            WATER ONE FOOT DEEP OVER THE HIGHWAY

0250 PM     FLASH FLOOD      THORNTON                39.89N 104.96W
07/23/2004                   ADAMS              CO   COUNTY OFFICIAL

            CARS STRANDED IN THREE TO FOUR FEET OF WATER IN THE ROAD
            AND PARKING LOT AT 83RD AND WASHINGTON.

0445 PM     FLASH FLOOD      4 E AURORA              39.70N 104.74W
07/23/2004                   ARAPAHOE           CO   LAW ENFORCEMENT

            2.00 INCHES RAIN IN 45 MINUTES. POWHATEN...GUNCLUB AND
            PICADILLY ROADS CLOSED DUE TO FLOODING. DEPTH OF WATER
            TWO TO THREE FEET DEEP.

&&

JK

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.